Texas, 2019Tornadoes and Hail in Texas, May 7, 2019
May 7, 2019 · NWS MAF · 15 events in 4 counties and zones
An upper level trough was over Arizona and New Mexico with a dryline across parts of southeast New Mexico and West Texas. Very good moisture and instability were present to the east of the dryline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was over Arizona and New Mexico with a dryline across parts of southeast New Mexico and West Texas. Very good moisture and instability were present to the east of the dryline. Good wind shear (changing wind direction and speed with height) was present as well as an area of increase in upper level winds (upper jet) which resulted in an increase in upper lift. The combination of good lift, moisture, instability, and wind shear contributed to thunderstorms with large hail, strong winds, and a tornado across parts of West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 4:55 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 7, 4:55 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
555 AM CDT Tue May 7 2019
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
Area radars show a batch of convection moving into the Permian
Basin that has persisted all night. This will affect mainly KMAF
by the beginning of the forecast pd. MVFR stratus has developed
into KMAF/KFST this morning, but should dissipated by mid-to-late
morning. Otherwise, a very dynamic dryline is forecast for today,
making for some erratic sfc winds depending on time of day and
location of the dryline. Forecast soundings develop a low-based cu
field invof KMAF, w/bases ~4-4.5 kft AGL, and somewhat higher
bases elsewhere along and east of the dryline. Sfc flow will
generally begin veering to the west after sunset tonight as the
upper trough passes north. What terminals see convective activity
tonight will depend entirely on when/where the dryline is upon
initiation. For now, we'll mention thunder for KMAF and KFST.
&&
.PREV DISCUSSION... /issued 428 AM CDT Tue May 7 2019/
DISCUSSION...
An upper level trough is centered over Arizona and will move
eastward today. The approach of this upper trough will bring an
increase in upper lift today, and a dryline will be in place.
Surface CAPE values are expected to be over 3 kJ/kg across most of
the Permian Basin and Lower Trans Pecos. 0 to 6 km bulk shear
values will be high with values of 40 to 50 kts across much of the
area this afternoon and evening. Mid-level lapse rates will also
be high with values over 8 degrees C/km across portions of the CWA
today. These conditions will allow for severe thunderstorms to
develop across mainly the Permian Basin and Lower Trans Pecos
today and tonight. Large hail, damaging winds, and tornadoes will
be possible with these storms. Temperatures today are expected to
be near normal with highs mostly in the 80s. Models are showing
the storms continuing through the overnight hours.
The upper trough will begin moving over the central part of the
country on Wednesday with westerly surface winds across the CWA.
This will push the dryline east of the area and will result in dry
conditions across the CWA after the thunderstorms move east Wednesday
morning. Temperatures will remain mostly in the 80s on Wednesday.
A cold front is expected to push into the area on Thursday with
the upper trough extending from over the Upper Midwest to over
California. This front will result in temperatures on Thursday
cooling into the 60s across northern portions of the CWA to the
80s across southern portions of the CWA. There is a slight chance
of thunderstorms across mainly Terrell County on Thursday as lift
from the front combines with low-level moisture. The southern
portion of the previously mentioned upper trough will move
eastward toward the region on Friday. This will result in an
increase in upper lift which will allow for an increase in
thunderstorm chances. Temperatures on Friday are expected to
mostly be in the 60s across the CWA as the surface high moves
closer to the area. This upper lift will remain over the area
through the weekend into early next week keeping a chance of
thunderstorms in the forecast. Temperatures are expected to
gradually warm up Saturday into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 63 84 52 / 30 60 10 0
Carlsbad 90 55 85 53 / 10 10 0 0
Dryden 86 66 90 62 / 20 40 10 0
Fort Stockton 87 61 86 56 / 20 30 0 0
Guadalupe Pass 78 52 77 49 / 0 0 0 0
Hobbs 84 53 82 47 / 20 20 0 0
Marfa 84 47 79 47 / 10 10 0 0
Midland Intl Airport 84 60 84 53 / 20 50 0 0
Odessa 84 60 84 53 / 20 50 0 0
Wink 89 57 87 52 / 20 30 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
44/80/44
Hazardous weather outlook, May 7, 1:00 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Tue May 7 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-080700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Tue May 7 2019 /100 AM MDT Tue May 7 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Thunderstorms are possible again today and tonight. Any storms that
do develop will be accompanied by frequent lightning, small hail,
brief, gusty winds, and locally heavy rainfall. There is an enhanced
risk of severe thunderstorms this afternoon and overnight,
especially over the Low Rolling Plains and Permian Basin. Any severe
storms that do develop will be capable of producing large hail,
damaging winds, and tornadoes.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
Event by event
12 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Gaines
- When
- May 7, 6:40 AM CST
- Where
- Gaines County, 2 mi NNE of Seminole
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.747, -102.637
A thunderstorm moved across Gaines County and produced a wind gust of 63 mph near Seminole.
Hail, Pecos
- When
- May 7, 3:32 PM CST to 3:37 PM CST
- Where
- Pecos County, 8.82 mi SE of Coyanosa
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.083, -102.891
Hail, Andrews
- When
- May 7, 3:32 PM CST to 3:37 PM CST
- Where
- Andrews County, 1.47 mi S of Florey
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.429, -102.582
Hail, Pecos
- When
- May 7, 3:48 PM CST to 3:53 PM CST
- Where
- Pecos County, 14 mi N of Ft Stockton
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.083, -102.870
Tornado, Pecos
- When
- May 7, 3:48 PM CST to 3:54 PM CST
- Where
- Pecos County, 11.17 mi SE of Coyanosa to 11.45 mi NNE of Ft Stockton Arpt Fst
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 200 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.078, -102.845
A thunderstorm produced a tornado approximately 13 miles north of Fort Stockton, just east of State Highway 18 over open country. The tornado became rain-wrapped which caused difficulty in viewing the entire life cycle of the tornado. The tornado continued to around 12 miles north northeast of Fort Stockton. No damage was reported with this tornado. The peak wind was estimated to be around 80 mph.
Hail, Winkler
- When
- May 7, 4:15 PM CST to 4:20 PM CST
- Where
- Winkler County, 3.58 mi NE of Wink Jct Station
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.793, -103.066
Hail, Pecos
- When
- May 7, 4:16 PM CST to 4:21 PM CST
- Where
- Pecos County, 10.78 mi WNW of Baldridge
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.098, -102.794
Hail, Andrews
- When
- May 7, 4:30 PM CST to 4:35 PM CST
- Where
- Andrews County, 15 mi W of Andrews
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.320, -102.807
Hail, Gaines
- When
- May 7, 4:56 PM CST to 5:01 PM CST
- Where
- Gaines County, Seminole
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -102.650
Hail, Gaines
- When
- May 7, 4:58 PM CST to 5:03 PM CST
- Where
- Gaines County, Seminole
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.720, -102.650
Hail, Gaines
- When
- May 7, 5:08 PM CST to 5:13 PM CST
- Where
- Gaines County, Seminole
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.720, -102.650
Hail, Pecos
- When
- May 7, 5:30 PM CST to 5:35 PM CST
- Where
- Pecos County, 1.9 mi N of Ft Stockton
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.907, -102.876
Hail, Pecos
- When
- May 7, 6:11 PM CST to 6:16 PM CST
- Where
- Pecos County, 10.57 mi S of Baldridge
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.878, -102.651
Hail, Pecos
- When
- May 7, 6:18 PM CST to 6:23 PM CST
- Where
- Pecos County, 13 mi E of Ft Stockton
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 30.880, -102.651
Tornado, Pecos
- When
- May 7, 6:35 PM CST to 6:49 PM CST
- Where
- Pecos County, 5.01 mi WNW of Bakersfield to 4.38 mi NNW of Bakersfield
- Rating
- EF0
- Path length
- 4.13 mi
- Path width
- 450 yd
- Reported by
- Trained Spotter
- Coordinates
- 30.908, -102.358
A thunderstorm produced a tornado about three and a half miles northwest of Bakersfield. The tornado became rain-wrapped and remained over open country. The tornado ended about three miles north northwest of Bakersfield. No damage was reported with this tornado. The estimated peak wind of the tornado was 80 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 7 to 8, 2019$342,000 · EF2 · 41 events
- Tornado and Flash Flooding in Kansas, May 7 to 8, 2019$3.0 million · EF0 · 64 events
- Flash Flooding and Hail in Texas, May 7 to 8, 20191 death · $5,000 · 2 in hail · 12 events
- Rip Current in Florida, May 7, 20191 death · 1 event
- Flash Flooding and Hail in Texas, May 7 to 8, 2019$245,000 · 1 in hail · 12 events
- Tornadoes and Flash Flooding in Texas, May 7, 2019EF0 · 51 events
- Tornadoes and Flash Flood in Texas, May 7, 2019$70,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Texas, May 7 to 8, 20192.75 in hail · 13 events
- Damaging Winds in Texas, May 7, 2019$12,000 · 55 kt wind · 3 events
- Flood and Heavy Rain in Kansas, May 7, 20193 events
- Hail and Damaging Winds in New Mexico, May 7, 201956 kt wind · 3 events
- Flooding in Oklahoma, May 7 to 15, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816548, 816559, 816564, 816567, 816586, 816570, 816573, 816575, 816577, 816578, 816581, 816583, 816584, 816585, 816724.